Hail, Burke
- When
- August 2, 1:40 PM EST
- Where
- Burke County, 3.55 mi E of Midville
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 32.830, -82.170
Post Office reported 1 inch hail on Bunn Store Road.
A couple of severe thunderstorms produced some wind damage and large hail in the lower portions of the CSRA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A couple of severe thunderstorms produced some wind damage and large hail in the lower portions of the CSRA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 2, 12:47 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 147 PM EDT THU AUG 2 2012 .SYNOPSIS... A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY. THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...SATELLITE SHOWING ENHANCED CU FIELDS ACROSS CENTRAL AND EASTERN SC THIS AFTERNOON...WITH THETA-E AXIS EXTENDING ACROSS THAT AREA. ONE SHORTWAVE HAS BEEN MOVING ACROSS EASTERN NC...CENTRAL SC...AND CENTRAL GA...WHICH IS CURRENTLY CAUSING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS THE REGION. PLENTY OF INSTABILITY EXISTS...ESPECIALLY ACROSS THE SOUTHERN AND EASTERN CWA. SURFACE ANALYSIS SHOWING SBCAPES AROUND 4000 J/KG AND LIS NEAR -11 ACROSS SOUTHERN CSRA. READINGS SLIGHTLY LOWER FURTHER NORTH...BUT STILL RATHER HIGH. EXPECT SOME STRONG STORMS THROUGH THE AFTERNOON...WITH SOME POSSIBILITY REACHING SEVERE LIMITS AS WE APPROACH THE PEAK HEATING HOURS. AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S. TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO FALL INTO THE MIDDLE 70S FOR MOST AREAS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE 90S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MAINLY VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES IN ANY LOCALIZED SHOWER/STORM ACTIVITY. A FEW SHOWERS CLOSE TO TAF SITES IN THE MIDLANDS AND CSRA AT ISSUANCE TIME...AND HAVE ELECTED TO COVER THOSE WITH VCSH FOR THE TIME BEING. SHOWERS AND STORMS DEVELOPING AS A SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER MOISTURE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. SHORTWAVES PUSH EAST OF REGION TONIGHT...AND EXPECT THE ACTIVITY TO DIMINISH BY MIDNIGHT. AMENDMENTS WILL BE ISSUED IF/WHEN ACTIVITY EXPECTED TO IMPACT A SITE. OVERNIGHT...CAN NOT RULE OUT PATCHY MVFR BR TOWARDS MORNING AT THE USUAL SITES...ESPECIALLY IF THEY ARE IMPACTED BY AFTERNOON/EVENING RAINFALL. FOR NOW HAVE ELECTED TO KEEP MENTION OUT OF TAF SITES...BUT MAY NEED TO ADD IN LATER DEPENDING OF RAINFALL. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 549 AM EDT THU AUG 2 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 549 AM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT THU AUG 2 2012
SCZ027-021830-
LEXINGTON-
138 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 230 PM EDT...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED BANK...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE AND
SPRINGDALE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3366 8121 3388 8142 3401 8117 3388 8102
3386 8104 3384 8104 3375 8106 3366 8116
3365 8118
TIME...MOT...LOC 1738Z 325DEG 7KT 3387 8121
HCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 3 S RED BANK 33.89N 81.23W
08/02/2012 E1.00 INCH LEXINGTON SC NWS EMPLOYEE
NWS EMPLOYEE REPORTED HAIL THE SIZE OF QUARTERS FALLING
AT HIS RESIDENCE.
&&
HCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 SSW RED BANK 33.89N 81.25W
08/02/2012 E1.00 INCH LEXINGTON SC PUBLIC
QUARTER-SIZE HAIL ON BRIDLERIDGE ROAD
&&
LINTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG 3 NW BLACKVILLE 33.39N 81.32W
08/02/2012 BARNWELL SC LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF EBENEZER AND HEALING
SPRINGS RD
&&
HCThe Charleston,SC radar (KCLX), 107 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Post Office reported 1 inch hail on Bunn Store Road.
Post Office reported 2 trees down on Shady Lane near Midville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389353, 389354.